Michigan, 2008

Hail in Michigan, July 25, 2008

July 25, 2008 · NWS APX · 1 event in 1 county or zone

A line of thunderstorms weakened as it moved into Northern Michigan, ahead of a cold front. The storms managed to produce one large hail report before fading.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms weakened as it moved into Northern Michigan, ahead of a cold front. The storms managed to produce one large hail report before fading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 25, 2:56 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 2:56 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT FRI JUL 25 2008

.DISCUSSION...MCV IS MOVING THROUGH THE 500 MB IN N WISCONSIN AND
IS INTERACTING WITH THE SFC TROUGH IN WISCONSIN. THERE IS A
SLIGHTLY STRONGER VORT DIVING INTO THE 500 MB TROUGH.

TONIGHT...THE MAIN CONCERN WILL BE THE SPEED OF THE COLD FRONT AND
THE INTERACTION OF THE MCV. NAM12, GFS40, AND RUC13 ALL SUGGESTING
THE TIMING OF THE MCV INTO TVC AROUND 00Z WITH THE TROUGH TO BE
JUST BEHIND SAGGING INTO N LOWER SHORTLY AFTER. THIS WOULD BRING
SHOWERS AND THUNDERSTORMS INTO PLN BETWEEN 00Z AND 03Z AND APN
AROUND 03Z TO 06Z. THE FRONT ITSELF SHOULD BE EXITING THE REGION
BY 12Z SO THAT E UPPER AND NW LOWER MAY SEE SOME CLEARING BY DAY
BREAK. WITH TIMING OF THE FRONT THERE WILL BE SOME DIURNAL HEATING
LEFT FOR NW LOWER. SO CANT RULE OUT SMALL HAIL OR WIND GUSTS TO
40 MPH, AS THE FRONT PASSES. HOWEVER, THINK THAT MOST LIKELY
THERE WILL BE LITTLE IN THE WAY OF SEVERE WEATHER WITH HIGH
FREEZING LEVELS AND SOME MID LEVEL CAPPING. THERE MAY BE SOME
THREAT TO TRAINING AS THE 850 MB WINDS ARE 75%-80% OF THE 850-300
MB WIND SPEED. ESPECIALLY WITH THE PWAT AROUND 1.25.

LUTZ

SAT THRU MON...EXCEPTIONAL STRETCH OF MID SUMMER WEATHER TO CONTINUE
FOR THE MID TERM...AS LOCAL AREA REMAINS DOMINATED BY LINGERING
TROUGHING ALOFT BUT EXTENDED LOW LEVEL RIDGING SPANNING FROM CENTRAL
MANITOBA THRU THE MIDWEST. BIGGEST CONCERN IS WITH SMALL CHANCES FOR
ANY PRECIP AS WEAK SHORTWAVES DROP THRU THE MEAN CYCLONIC GYRE
PARKED OVR HUDSON BAY...THOUGH OVERALL LACK OF MOISTURE (1000-500 MB
RH ONLY 30-40%) LOOKS TO PRECLUDE ANYTHING SIGNIFICANT. BIGGEST
CHANGE TO GOING FCST WAS TO ADD SPRINKLE MENTION ACRS SOUTHERN HALF
OF THE CWA GIVEN TIGHTENING 900-800MB THERMAL GRADIENT AS GUIDANCE
CONTINUES TO HINT AT POTENTIALLY MORE PRONOUNCED WAVE DROPPING THRU
THE FLOW. CERTAINLY NOTHING TERRIBLE IMPRESSIVE...BUT QUICK UPTICK
IN 700-600MB RH PER TIME HEIGHTS AND QUICK SHOT OF QG SUPPORT SEEM
TO SUPPORT SOME SMALL POTENTIAL...THOUGH DRY DOWNSTAIRS SHOULD KEEP
ANYTHING ISOLATED. TEMPS TO REMAIN NEAR CLIMO THRU THE PERIOD.

LATER PERIODS (MON NIGHT THRU FRI)...RATHER BENIGN WX TO PERSIST
THRU THE EXTENDED...AS PATTERN REMAINS DOMINATED BY PERSISTENT
TROUGHING FROM THE GULF OF ALASKA EASTWARD TOWARD BRITISH
COLUMBIA...WITH A DOWNSTREAM RIDGE PARKED ACRS THE INTERMOUNTAIN
WEST/WESTERN HIGH PLAINS...AND FURTHER TROUGHING EVIDENT OVR THE
EASTERN GREAT LAKES/EAST COAST. END RESULT WITH NORTHERN MICHIGAN ON
THE BACKSIDE OF SAID TROUGH...AND HIGHLY CONFLUENT FLOW PATTERN
ALOFT SHOULD BE AN ELONGATED ANTICYCLONE DRIFTING THRU THE REGION
BASICALLY MON ONWARD. ONLY POTENTIAL PROBLEM SEEN AT THIS TIME IS
SMALL POTENTIAL FOR ONE OR MORE WEAK NORTHERN STREAM SHORTWAVES TO
TOP THE WESTERN RIDGE AND MAKE A RUN AT THE AREA (I.E. AIDING IN
FURTHER DEEPENING EASTERN CONUS TROUGH TO THE WEST)...HOWEVER...
CONFIDENCE IN ANY PARTICULAR MODEL SCENARIO LESS THAN STELLAR...AND
SIMPLY PREFER TO KEEP GOING DRY FCST INTACT...WITH MAJORITY OF
MOISTURE/INSTABILITY BOTTLED UP WELL SOUTH ALONG EAST-WEST ELONGATED
SFC FRONT. TEMPS LOOK TO REMAIN AT OR BELOW CLIMO (NO SURPRISE THIS
SUMMER) WITH TROUGHING PERSISTING JUST TO THE EAST...AND NORTHERN
MICHIGAN ON THE WESTERN FRINGE OF COOLER AIRMASS.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 156 PM EDT FRI JUL 25 2008/

AVIATION...CU IS BEGINNING TO BUILD ON THE EAST SIDE OF THE STATE, LOW
CLOUDS ARE SPREADING NORTHEAST INTO THE SW PORTION OF THE FORECAST
AREA, AND OF COURSE, SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING
THROUGH E UPPER MICHIGAN. SO PLN IS UNDER THREAT FOR SHOWERS AND
THUNDERSTORMS FROM ABOUT 21Z THROUGH 06Z. APN WILL PROBABLY SQUEAK
OUT WITH SCT-BKN CLOUDS UNTIL AFTER 00Z WHEN THE FRONT IS EXPECTED
TO MOVE THROUGH AND BRING THE SHOWERS AND THUNDERSTORMS. TVC LOOKS
LIKE IT WILL GET INTO THE MVFR CIGS FROM THE MOISTURE PUSHING INTO
THE REGION FROM THE SW. THE RAIN SHOWERS AND THUNDERSTORMS LOOK TO
GET INTO TVC DURING THE EVENING, PROBABLY AROUND 00Z OR MAYBE A
LITTLE LATER. THE FRONT LOOKS LIKE IT GETS OUT OF THE FORECAST
AREA BY 12Z SATURDAY MORNING, ALLOWING THE SKY TO CLEAR OUT FOR
THE DAY.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 25, 4:45 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT FRI JUL 25 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
545 PM EDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THIS
EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE NORTH OF A LINE
FROM PETOSKEY TO ROGERS CITY THIS EVENING...INCLUDING EASTERN UPPER
MICHIGAN. WIND GUSTS TO 70 MPH AND HAIL AS LARGE AS QUARTERS ARE
POSSIBLE.

IN ADDITION...ALL STORMS TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY
RAIN.

THERE IS A RISK FOR RIP CURRENTS THIS EVENING AND TONIGHT ON THE
LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2
WEST OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JZ

The radar

The Marquette radar (KMQT), 146 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mackinac

When
July 25, 5:02 PM EST
Where
Mackinac County, 2 mi E of Curtis
Measured
0.88 in hail
Reported by
Public
Coordinates
46.200, -85.708

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125204.